Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 74, NWS Melbourne, FL

December 14, 2019Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Dec 14, 2019, 5:12 AM EST for Volusia County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2019, 5:12 AM EST (10:12 UTC)
Expired
Dec 14, 2019, 6:00 AM EST
In force
48 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 3:47 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2019-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2019-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS52 KMLB 141012
SVRMLB
FLC127-141100-
/O.NEW.KMLB.SV.W.0074.191214T1012Z-191214T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
512 AM EST Sat Dec 14 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern Volusia County in east central Florida...

* Until 600 AM EST.

* At 510 AM EST, a severe thunderstorm was located near Crescent
  City, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ormond Beach, Ormond By The Sea, Pierson and Barberville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2943 8107 2925 8098 2916 8152 2920 8156
      2920 8161 2933 8167 2938 8145 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 1010Z 262DEG 47KT 2935 8149 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kelly
2 follow-up statements
159 
WWUS52 KMLB 141033
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
533 AM EST Sat Dec 14 2019

FLC127-141100-
/O.CON.KMLB.SV.W.0074.000000T0000Z-191214T1100Z/
Volusia FL-
533 AM EST Sat Dec 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EST
FOR EXTREME NORTHEAST VOLUSIA COUNTY...

At 531 AM EST, a severe thunderstorm was located near Bunnell, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rotation is being detected with this storm. Remain alert for a 
possible tornado. For your protection move to an interior room on 
the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2943 8107 2931 8103 2932 8115 2937 8116
      2941 8116 2941 8115 2943 8112 2942 8111
      2943 8111
TIME...MOT...LOC 1031Z 259DEG 36KT 2940 8123 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kelly
785 
WWUS52 KMLB 141053
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
553 AM EST Sat Dec 14 2019

FLC127-141102-
/O.EXP.KMLB.SV.W.0074.000000T0000Z-191214T1100Z/
Volusia FL-
553 AM EST Sat Dec 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VOLUSIA COUNTY WILL
EXPIRE AT 600 AM EST...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM EST for 
much of east central Florida.

LAT...LON 2943 8107 2931 8103 2932 8115 2937 8116
      2941 8116 2941 8115 2943 8112 2942 8111
      2943 8111
TIME...MOT...LOC 1052Z 262DEG 47KT 2943 8095 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 4:00 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 14, 4:00 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 AM EST Sat Dec 14 2019

.DISCUSSION...

...Band of Showers and Strong to Severe Storms Will Cross East
Central Florida Early This Morning...

Current...Pre-frontal convective band extends from near Lake City to
Cedar Key, and extends SW into the Gulf well west of greater Tampa.
Strong mean H85-H50 wind max of 50-60KT is supporting a rapid ENE to
E motion of about 50-55 MPH across the northern third of FL.
Recent SPC mesoanalyses showed substantial erosion of the CIN in
place over the peninsula (esp. western FL), while SBCAPE had risen
to 1000-1500JKG-1, even a little higher to the west. Potential is in
place for strong to isolated severe storms with straight line wind
damage the greatest threat. Recent coord with SPC/TBW/JAX for the
forthcoming SVR TSTM watch that will be in place from Brevard/
Osceola Cos northward through 16Z/11AM.

Today-tonight...Band of storms will reach Lake/Volusia Counties by
10Z/5 AM, move rapidly across the I-4 corridor around 7-8AM, and
then across Osceola/Brevard Counties from 9-11AM. Band should weaken
as it reaches the southern CWA into the early afternoon. Rapid end
to precip and decrease, with skies rapidly clearing into tonight as
gusty west winds immediately behind the front veer WNW by sunset.
Max temps in the M70s north to L80s south. Clear and turning much
cooler tonight with mins in the U40s-L50s most areas, some M-U50s
far SE.

Sun/Sun night...Weak high pressure will be centered near the FL/GA
border Sunday morning then scoot eastward into the western Atlc by
Sunday night. Light northerly flow will veer quickly out of the east
during the day, then Southeast Sun night. Dry airmass will produce
clear skies with max temps in the mid 70s, except lower 70s along
the Volusia coast and upper 70s around Lake Okeechobee.
Min temps early Mon will be in the 50s, except low to mid 60s along
the immediate coast due to the onshore flow.

Mon-Fri...The next mid level short wave carves out a larger trough
across the central-eastern CONUS this period. Both GFS and ECMWF
models push another strong cold front into Florida by Tue night,
preceded by a band of showers. Above normal temps in the lower 80s
Mon and Tue with scattered showers Tue aftn/night, possibly
lingering into early Wed depending on timing of the next front.
Turning noticeably cooler Wed-Thu behind the front with highs
struggling to get out of the 50s across Lake/Volusia counties Wed
with mid to upper 60s elsewhere. Temps slowly moderating Thu-Fri
reaching the upper 60s and lower 70s. The coldest morning looks to
be Thu with low to mid 40s Volusia and the interior counties and low
to mid 50s Brevard-Martin counties.

&&

.AVIATION....AVIATION...06Z TAF package included TEMPO groups for
the band of strong storms reaching LEE-DAB 10-11Z, SFB 11-12Z and
MCO-ISM 12Z-13Z. TEMPO TS may also be needed farther south, esp for
TIX, but prefer to see how convection evolves before adding by the
issuance time for the 12Z package. Also included 270/20G30KT for the
northern aerodromes, which may need to be nudged up a bit depending
upon vigor of the convective band in 2-4 hours.

&&

.MARINE...Today-tonight...stout westerly winds 15-20KT near shore
and 20-25KT offshore will veer to NW and weaken later today into
tonight. Capped seas at 7FT beyond 20NM given buoy data shows both
wave models initialized about 2FT too high. SCA continues for all
the offshore legs, with 4-6FT and a Cautionary Statement near shore.
Conditions will improve pretty quickly tonight as winds diminish.

Sun/Sun night...High pressure center nearby Sun morning will push
off the coast onto the western Atlc. North winds around 10 kt to
start will veer Easterly by mid aftn, then increase 10-15 knots out
of the E/SE Sunday evening and overnight. Seas 3-5 ft.

Mon-Wed...High pressure quickly pushes seaward into the western Atlc
with a trailing ridge axis that pushes down the FL peninsula ahead
of the next cold front. As a result, winds will veer out of the
southeast and increase near 15 knots Monday and south to southwest
Tue. Seas 3-5 feet. A cold front is forecast to push across the
local Atlc waters Tue night/early Wed followed by an increase in NW
winds near 20 knots. Seas will build quickly to 7 feet in the Gulf
Stream on Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  51  72  55 /  30   0   0   0
MCO  76  52  76  57 /  60   0   0   0
MLB  78  55  75  61 /  70   0   0   0
VRB  79  55  76  60 /  70   0   0   0
LEE  74  51  75  56 /  20   0   0   0
SFB  76  50  77  57 /  40   0   0   0
ORL  75  52  76  59 /  50   0   0   0
FPR  80  54  76  58 /  70   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 11 AM EST this morning for
     Coastal Volusia-Inland Volusia-Northern Brevard-Northern
     Lake-Orange-Osceola-Seminole-Southern Brevard-Southern Lake.

AM...Severe Thunderstorm Watch until 11 AM EST this morning for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 PM EST this afternoon for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Cristaldi
LONG TERM....Kelly
AVIATION...Cristaldi
Hazardous weather outlook, Dec 13, 6:11 PM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
611 PM EST Fri Dec 13 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-141000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
611 PM EST Fri Dec 13 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A weak cold front will approach central Florida late tonight and
sweep through the state on Saturday. Ahead of the front a band of
showers with embedded lightning storms will move into areas along
and north of the I 4 corridor between 3 and 6 AM. While the
threat of severe weather is minimal, an isolated storm or two
could produce wind gusts up to 60 mph in this area. Brief heavy
rain, dangerous cloud to ground lightning, and wind gusts up to
40 mph will be more common.

As the frontal boundary continues to move south towards daybreak,
the storm coverage and intensity will continue to weaken.

.MARINE THUNDERSTORM GUST IMPACT...
Late night storms will be capable of producing wind gusts up to
35 knots, mainly along the Volusia county coast and nearshore
waters.

.WIND AND SEA IMPACT...
A Small Craft Advisory continues for the Atlantic waters beyond
20 nautical miles offshore overnight. Southwest winds of 10 to 15
knots this evening will increase to 20 to 25 knots offshore. Seas
of 5 to 7 feet expected offshore.

For the nearshore waters out to 20 nautical miles, small craft
should exercise caution. Southwest winds will increase to 15 to
20 knots with seas 4 to 6 feet.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A broken line of showers and isolated thunderstorms will move
through the central part of the state through mid day on Saturday.
The storms will generally be on the decline. However, a brief
wind gust to 40 mph is possible with the strongest storms as the
front exits the area.

Seas and surf conditions will remain poor into this weekend, and
the threat for Rip Currents is expected to remain High.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely. Self activation late tonight
northwest of the I-4 corridor is possible.

Blottman

In the hours before

Special weather statement, Dec 14, 4:55 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
455 AM EST Sat Dec 14 2019

FLZ041-044-141-141045-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
455 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LAKE AND
NORTHERN VOLUSIA COUNTIES UNTIL 545 AM EST...

At 453 AM EST, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Pierson and
Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch is in effect until 1100 AM EST for
much of east central Florida.

LAT...LON 2943 8107 2925 8098 2906 8164 2928 8164
      2932 8168 2938 8145 2940 8142 2926 8142
      2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 0953Z 247DEG 47KT 2933 8168

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:55 AM ESTSpecial Weather StatementMLBFlagler50 min
Dec 14, 4:56 AM ESTRip Current StatementMLBVolusia13 hr
Dec 14, 5:19 AM ESTSpecial Marine WarningMLB86 min
Dec 14, 5:37 AM ESTSpecial Weather StatementMLBLake, Volusia53 min
Dec 14, 6:31 AM ESTSpecial Weather StatementMLBOrange, Seminole, Volusia59 min
Dec 14, 6:46 AM ESTSpecial Marine WarningMLB89 min
Dec 14, 7:17 AM ESTSpecial Weather StatementMLBOrange, Seminole58 min
Dec 14, 7:23 AM ESTSpecial Weather StatementMLBOsceola52 min
Dec 14, 8:07 AM ESTSpecial Marine WarningMLB113 min
Dec 14, 8:14 AM ESTSpecial Weather StatementMLBBrevard, Osceola61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.